Hail, Genesee
- When
- June 8, 7:22 PM EST
- Where
- Genesee County, 1.38 mi N of Beecher
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 43.100, -83.700
A low pressure system moved through southern Lower Michigan, producing isolated severe storms during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A low pressure system moved through southern Lower Michigan, producing isolated severe storms during the late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 8, 6:54 PM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 754 PM EDT MON JUN 8 2009 .AVIATION... LOW PRESSURE LOCATED OVER WESTERN MICHIGAN WILL CONTINUE TO SLIDE NORTHEAST ACROSS LAKE HURON INTO THIS EVENING. A WARM FRONT REMAINS PARKED FROM ROUGHLY KTOL TO KGRR WITH A COLD FRONT MOVING ACROSS LAKE MICHIGAN. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG VARIOUS BOUNDARIES MOVING ACROSS SOUTHERN LOWER MICHIGAN WITH A FEW STRONG STORMS STILL POSSIBLE INTO EARLY THIS EVENING. STRONG WINDS ASSOCIATED WITH THUNDERSTORMS HAVE BEEN UNABLE TO MAKE IT DOWN TO THE SURFACE IN ANY LOCATION NORTHEAST OF THE WARM FRONT BUT WILL CONTINUE TO MONITOR THE POTENTIAL FOR ANY STRONGER WIND GUSTS TO AFFECT THE TERMINALS. THE THUNDERSTORM THREAT WILL WIND DOWN QUIKCLY ACROSS THE SAGINAW VALLEY AND WILL DWINDLE AT THE OTHER SITES BY AROUND 04Z. VISIBLE SATELLITE AND SURFACE OBSERVATIONS CONTINUE TO SHOW AN IFR CLOUD DECK IMMEDIATELY BEHIND THE COLD FRONT WITH A MORE PERSISTENT DECK EXTENDING NORTHWEST ACROSS WISCONSIN. ALTHOUGH THESE CLOUDS MAY TAKE A FEW HOURS TO FILL IN BEHIND THE FROPA...A CLOUD DECK NEAR 1000 FEET IS EXPECTED TO FILL IN FOR THE REMAINDER OF THE OVERNIGHT HOURS THROUGH TUESDAY MORNING. THIS LOW LEVEL MOISTURE WILL SCATTER OUT THROUGH THE AFTERNOON ON TUESDAY AS WE MIX INTO MUCH DRIER AIR ALOFT. && .PREV DISCUSSION...ISSUED 417 PM EDT MON JUN 8 2009 SHORT TERM...TONIGHT LOW PRESSURE OVER NORTHERN ILLINOIS/SOUTHERN WISCONSIN WILL TRACK NORTHEAST ACROSS CENTRAL LOWER MICHIGAN THIS EVENING...AS A ROBUST UPPER LEVEL SHORTWAVE LIFTS ACROSS THE STATE. SURFACE WARM FRONT EXTENDING FROM TOLEDO TO JUST NORTH OF GRAND RAPIDS IS BEGINNING TO LIGHT UP WITH ONE WARNING ALREADY FOR THE STORM MOVING INTO INGHAM COUNTY. THIS STORM IS SHOWING ROTATION WHICH IS REASONABLE GIVEN 50 KNOTS OF 0-6KM SHEAR AND BACKED FLOW AT THE SURFACE ALONG THE WARM FRONT YIELDING 0-1KM HELICITY OF 200-300 M2/S2. THE FRONTAL CONVERGENCE IS STRONGER JUST NORTH OF THE GRAND RAPIDS AREA BUT WE MAY SEE THIS CONTINUE TO INCREASE ACROSS THE SAGINAW VALLEY AS THE SURFACE LOW SLIDES EAST THIS EVENING. INSTABILITY WILL CONTINUE TO INCREASE AS THE WARM FRONT LIFTS NORTH WITH SURFACE BASED CAPES ACROSS SOUTHWEST LOWER OF 2000 J/KG. DEWPOINTS IN THIS AREA ARE IN THE MID 60S AND WE WILL SEE AN INCREASINGLY WARM AND HUMID AIRMASS SPREAD INTO THE AREA INTO EARLY THIS EVENING. GIVEN THE STRONG SHEAR PROFILE... APPROACHING UPPER LEVEL WAVE...SURFACE WARM FRONT...AND INCREASING INSTABILITY...A TORNADO WATCH WILL BE ISSUED SHORTLY. SUPERCELLS WILL LIKELY BE THE MODE OF THUNDERSTORMS DEVELOPING INITIALLY ALONG THE WARM FRONT WITH A REPORT OF 1.5 INCH HAIL ALREADY. LATER TONIGHT COULD SEE ADDITIONAL DEVELOPMENT WITH SOME LINE SEGMENTS DEVELOPING ALONG THE COLD FRONT AS IT PUSHES EAST INTO THE AREA THIS EVENING. MONROE AND LENAWEE COUNTIES HAVE NOT BEEN INCLUDED IN THE TORNADO WATCH AS THE WARM FRONT WILL CLEAR THESE AREAS QUICKLY. HOWEVER WE WILL CONTINUE TO MONITOR THESE COUNTIES FOR AN ISOLATED SEVERE STORM LATER THIS EVENING. LONG TERM...EXPANSIVE UPPER LEVEL LOW OVER THE NORTHERN ROCKIES/WESTERN CANADA WITH SUBTROPICAL UPPER LOW OFF THE BAJA CALIFORNIA COAST. THE SPLIT JETS WILL BE MERGING OVER THE NORTH CENTRAL CONUS...WITH WEST-SOUTHWEST CONFLUENT FLOW OVER THE GREAT LAKES REGION. THE PROBLEM IS SUBTLE SHORTWAVES/ENERGY EJECTING FROM THE SUBTROPICAL LOW OPENING UP SHOULD LEAD TO CONVECTIVE COMPLEXES OVER THE CENTRAL CONUS...WHICH MAY IMPACT THE SOUTHERN GREAT LAKES DURING THE MID WEEK PERIOD...DEPENDING ON HOW MUCH THE FLOW BUCKLES. THE 12Z UKMET IS THE MOST SUBDUED WITH THE SHORTWAVE FOR WEDNESDAY...BUT BRINGS A STRONGER SHORTWAVE TRACKING THROUGH THE MIDWEST ON THURSDAY...SIMILAR TO WHAT THE 12Z CANADIAN GLOBAL IS ADVERTISING. MEANWHILE...THE 12Z GFS AND NAM ARE MORE CONVECTIVELY AGRESSIVE WITH THE SHORTWAVE(S) ON WEDNESDAY...AND SUBSEQUENTLY SHIFT THE BAROCLINIC ZONE/MOISTURE AXIS MUCH FARTHER SOUTH ON THURSDAY...KEEPING US DRY. WITH MUCH OF THE CHANCES HINGING ON CONVECTION...PLANNING ON CARRYING JUST CHANCE POPS...MOSTLY ACROSS THE SOUTH HALF OF THE CWA WEDNESDAY-THURSDAY...AND WILL NOT BITE ON THE LIKELY POPS ON WEDNESDAY THE MAV IS ADVERTISING JUST YET...ESPECIALLY AFTER LOOKING AT THE 12Z EUROPEAN. THE CONSENSUS OF THE MEDIUM RANGE MODELS IS FOR SUBTLE HEIGHT FALLS TOWARD THE END OF THE WORK WEEK...WITH CONFLUENT WESTERLY FLOW INTO THE WEEKEND. WITH THE USUALLY DRY WEST-NORTHWEST FLOW AND SURFACE HIGH PRESSURE IN PLACE FOR THE MOST PART...LOOKING FOR DRY CONDITIONS FRIDAY-SUNDAY...BUT WILL ALWAYS NEED TO BE LEARY OF EMBEDDED FAST MOVINGS SHORTWAVES/WEAK COLD FRONTS. LOOKING FOR TEMPERATURES TO CONTINUE TO RUN A BIT BELOW NORMAL...BUT STILL PLEASANTLY IN THE LOW/MID 70S FOR HIGHS WITH NIGHTS IN THE 45-55 DEGREE RANGE. MARINE... A LOW PRESSURE SYSTEM TRACKING INTO LOWER MICHIGAN TODAY WILL SEND A WARM FRONT NORTHWARD TO NEAR SAGINAW BAY THIS EVENING. WINDS HAVE DECREASED AS THE SURFACE TROUGH HAS MOVED INTO THE AREA...THUS THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. STRONG THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE THROUGH THIS EVENING WITH THE STRONGEST STORMS CAPABLE OF PRODUCING WIND GUSTS TO 50 KNOTS FOR THE NEARSHORE AREAS. FURTHER OUT OVER THE OPEN WATERS...THE COLD AIR SHOULD CREATE A STABLE LAYER OVER LAKE HURON AND LIMIT THE ABILITY FOR STRONG WINDS GUSTS TO BE ABLE TO MAKE IT DOWN TO THE SURFACE. LARGE HAIL MAY STILL BE POSSIBLE OVER THE OPEN WATERS. ACROSS NORTHERN LAKE HURON...WINDS WILL BACK AROUND TO THE WEST OVERNIGHT WITH SOME WIND GUSTS TO 25 KNOTS POSSIBLE OVERNIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION ON TUESDAY WITH WINDS BECOMING LIGHT BY LATE AFTERNOON. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....KEC SHORT TERM...KEC LONG TERM....SF MARINE.......KEC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 415 PM EDT MON JUN 8 2009 MIZ047>049-053>055-060>063-068>070-075-076-082-083-090930- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 415 PM EDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR ALL OF SOUTHEAST MICHIGAN WITH THE EXCEPTION OF LENAWEE AND MONROE COUNTIES. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO TRACK THROUGH SOUTHEAST MICHIGAN LATE THIS AFTERNOON INTO THE EVENING HOURS. THESE STORMS WILL PRODUCE WIND GUSTS TO 60 MPH AND LARGE HAIL UP TO ONE AND HALF INCHES. A TORNADO OR TWO IS ALSO POSSIBLE WITH ANY SUPERCELL WHICH INTERACTS WITH THE WARM FRONT...WHICH WILL LIKELY BE IN THE VICINITY OF THE I-69 CORRIDOR. STORM MOVEMENT WILL BE EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH THURSDAY...MAINLY ALONG AND SOUTH OF M-59. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-090930- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 415 PM EDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 10 PM. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO TRACK THROUGH THE AREA LATE THIS AFTERNOON INTO THE EVENING HOURS. THESE STORMS WILL PRODUCE WIND GUSTS TO 50 KNOTS AND LARGE HAIL UP TO ONE AND HALF INCHES. A WATERSPOUT OR TWO IS ALSO POSSIBLE. STORM MOVEMENT WILL BE EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH THURSDAY...MAINLY OVER LAKE ST CLAIR AND LAKE ERIE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 707 PM EDT MON JUN 8 2009 MIZ060-090000- SHIAWASSEE- 707 PM EDT MON JUN 8 2009 ...SPECIAL WEATHER STATEMENT... AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF LAINGSBURG...MOVING NORTHEAST AT 30 MPH. WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... PERRY AROUND 715 PM EDT... MORRICE AROUND 720 PM EDT... BANCROFT AND 6 MILES SOUTHEAST OF CORUNNA AROUND 735 PM EDT... DURAND AROUND 745 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A TORNADO WATCH IS IN EFFECT FOR THE AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. MANN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 708 PM EDT MON JUN 8 2009 MIZ053-090015- SAGINAW- 708 PM EDT MON JUN 8 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF ST. CHARLES...MOVING NORTHEAST AT 30 MPH. WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... SAGINAW AROUND 725 PM EDT... BRIDGEPORT AROUND 730 PM EDT... FRANKENMUTH AROUND 740 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A TORNADO WATCH IS IN EFFECT FOR THE AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. MANN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 710 PM EDT MON JUN 8 2009 MIZ047-090000- MIDLAND- 710 PM EDT MON JUN 8 2009 ...SPECIAL WEATHER STATEMENT... AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES SOUTH OF SANFORD...MOVING NORTHEAST AT 35 MPH. WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MIDLAND AROUND 740 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A TORNADO WATCH IS IN EFFECT FOR THE AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. MANN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 756 PM EDT MON JUN 8 2009 MIZ061-090100- GENESEE- 756 PM EDT MON JUN 8 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF FLUSHING...MOVING EAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... SWARTZ CREEK AROUND 805 PM EDT... FLINT AND 6 MILES NORTH OF GRAND BLANC AROUND 820 PM EDT... BURTON AROUND 825 PM EDT... DAVISON AROUND 835 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A TORNADO WATCH IS IN EFFECT FOR THE AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. MANN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 819 PM EDT MON JUN 8 2009 MIZ054-062-090100- LAPEER-TUSCOLA- 819 PM EDT MON JUN 8 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MILLINGTON...MOVING NORTHEAST AT 35 MPH. UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MAYVILLE AROUND 830 PM EDT... CLIFFORD AND KINGSTON AROUND 845 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
820 PM EDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST SWARTZ CREEK 42.96N 83.83W
06/08/2009 M55 MPH GENESEE MI TRAINED SPOTTER
BRANCHES DOWN
&&
MMOSTEIKThe Detroit radar (KDTX), 48 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Twenty-four inch diameter trees reported down.
Eighteen inch diameter trees were reported down.
A trained spotter measured a 69 mph thunderstorm wind gust.
A trained spotter estimated a 60 mph thunderstorm wind gust.
Local media reported tree limbs blown down, along with a barn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168467, 168469, 168468, 168472, 168473, 168470, 168471.